Alert archive / Michigan / Gale Warnings in 2010

Gale Warning 13, NWS Grand Rapids, MI

November 19, 2010

NWS Grand Rapids, MI issued this gale warning at Nov 19, 2010, 3:22 AM EST. It took effect at Nov 19, 2010, 9:00 AM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2010, 3:22 AM EST (08:22 UTC)
In effect from
Nov 19, 2010, 9:00 AM EST
Expired
Nov 19, 2010, 10:00 PM EST
In force
13 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WHUS73 KGRR 190822
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 AM EST FRI NOV 19 2010

LMZ844>849-191630-
/O.UPG.KGRR.GL.A.0007.101119T1200Z-101120T0000Z/
/O.NEW.KGRR.GL.W.0013.101119T1400Z-101120T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
322 AM EST FRI NOV 19 2010

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST
THIS EVENING. THE GALE WATCH IS NO LONGER IN EFFECT. 

SOUTH WINDS WILL INCREASE TO 35 KNOT GALES BY MID MORNING AND VEER
TO THE SOUTHWEST. THIS WILL CAUSE WAVE HEIGHTS TO BUILD TO IN
EXCESS OF 8 FEET THIS AFTERNOON AND POTENTIALLY REACH 10 TO 12
FEET AT BIG AND LITTLE SABLE POINTS THIS AFTERNOON.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
3 follow-up statements
565 
WHUS73 KGRR 191543
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1043 AM EST FRI NOV 19 2010

LMZ844>849-192345-
/O.CON.KGRR.GL.W.0013.000000T0000Z-101120T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1043 AM EST FRI NOV 19 2010

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

SOUTHWEST GALES TO TO 35 KNOTS WILL CAUSE WAVE HEIGHTS TO BUILD
TO 8 TO 12 FEET THIS AFTERNOON...WITH THE BIGGEST WAVES NEAR BIG
AND LITTLE SABLE POINTS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO
162 
WHUS73 KGRR 192007
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EST FRI NOV 19 2010

LMZ844>849-200300-
/O.CON.KGRR.GL.W.0013.000000T0000Z-101120T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
307 PM EST FRI NOV 19 2010

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

WINDS WILL CONTINUE TO GUST TO 35 KNOTS AND WAVES WILL BE OVER 8
FEET THIS EVENING. THE HIGHEST WINDS AND WAVES WILL BE AROUND BIG
AND LITTLE SABLE POINTS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO
031 
WHUS73 KGRR 200256
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
956 PM EST FRI NOV 19 2010

...SMALL CRAFT ADVISORY ISSUED...

.GALES HAVE ENDED BUT WAVES ARE GREATER THAN 4 FEET.

LMZ844>849-201100-
/O.EXP.KGRR.GL.W.0013.000000T0000Z-101120T0300Z/
/O.NEW.KGRR.SC.Y.0083.101120T0300Z-101120T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
956 PM EST FRI NOV 19 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST SATURDAY...
...GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST SATURDAY. THE
GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING. 

GALES HAVE ENDED BUT WAVES WILL CONTINUE TO BE GREATER THAN 4 FEET
THROUGH SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

93

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 18, 11:45 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Nov 18, 11:45 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 PM EST THU NOV 18 2010

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 PM EST THU NOV 18 2010)
OVERALL WEATHER PATTERN WILL BECOME MORE ACTIVE OVER THE NEXT WEEK
WITH A GOOD CHANCE OF INCLEMENT WEATHER AROUND THANKSGIVING.

A RIDGE OF HIGH PRESSURE WILL CREST OVER THE AREA TONIGHT WITH SOME
PARTIAL CLEARING AND SEASONABLY COOL TEMPERATURES. AS THE HIGH MOVES
TO OUR EAST TOMORROW...SOUTH WINDS WILL INCREASE AND BECOME GUSTY
AHEAD OF AN APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH
FRIDAY NIGHT WITH LITTLE OR NO PRECIPITATION. A WEAK RIDGE OF HIGH
PRESSURE WILL BRING FAIR WEATHER SATURDAY AFTERNOON.

SUNDAY THROUGH FRIDAY LOOK UNSETTLED WITH THE STORM TRACK SETTING UP
RIGHT OVER MICHIGAN. THE FIRST WAVE OF LOW PRESSURE...IN A PROBABLE
SERIES...WILL MOVE THROUGH ON MONDAY WITH A GOOD CHANCE OF SHOWERS.
THE SECOND WILL MOVE INTO THE AREA ON WEDNESDAY AND COULD REMAIN
INTO THURSDAY. THE COLDEST AIR OF THE SEASON WILL ALSO LIKELY ARRIVE
ON EITHER THANKSGIVING OR FRIDAY.

&&

.SHORT TERM...(400 PM EST THU NOV 18 2010)
(TONIGHT THROUGH SUNDAY MORNING)

NEXT 24 HOURS...NO SIG WEATHER CONCERNS...SHORT RANGE GUIDANCE IS
PRETTY AGGRESSIVE WITH CLEARING SKIES THIS EVENING.  DO BELIEVE SOME
CLEARING IS IN THE CARDS...BUT NOT UNTIL EARLY MORNING HOURS.  TEMPS
WILL LIKELY HOVER IN THE 30S AND THEN CRASH INTO 20S...ISOLATED
TEENS IN COLDER SPOTS...AS CLOUDS SCATTER OUT.

SOUTHERLY WIND FIELD PRETTY STRONG WITH 50KTS BELOW 4 KFT FRIDAY
AFTERNOON...BUT WARM AIR ADVECTION WILL LIMIT SURFACE GUST POTENTIAL
GENERALLY BELOW 30 MPH. ALSO BUMPED FORECAST HIGHS A COUPLE OF
DEGREES OVER PREVIOUS FORECAST.

APPROACHING COLD FRONT WEAKENS AS IT MOVES THROUGH SATURDAY NIGHT.
THE FRONT IS INITIALLY DRY WITH MAINLY HIGH AND MIDDLE CLOUDS. LOW
TEMPS ARE A BIT TRICKY AND WILL DEPEND ON EXTENT/THICKNESS OF CLOUDS
AND LOW LEVEL MIXING AS FRONT MOVES THROUGH. AT THIS POINT...EXPECT
SOME DECOUPLING AND RADIATIONAL COOLING TO DROP TEMPS TO NEAR OR
BELOW FREEZING.

&&

.LONG TERM...(400 PM EST THU NOV 18 2010)
(SUNDAY MORNING THROUGH FRIDAY)

BROAD AGREEMENT AMONG ECMWF/GFS ON EVOLUTION OF LONGWAVE PATTERN
NEXT WEEK INCLUDING THANKSGIVING. A FAIRLY STRONG TROF WILL DEVELOP
OVER THE WEST OVER THE WEEKEND AND THEN SLOWLY SHIFT EASTWARD BY
THANKSGIVING. THE FIRST ARCTIC AIRMASS OF THE SEASON WILL DROP
INITIALLY INTO THE NORTHERN ROCKIES AND THEN SPREAD EASTWARD LIKELY
REACHING MICHIGAN BETWEEN WEDNESDAY AND FRIDAY.

THE DEVIL IS IN THE SHORT WAVES.  BOTH MODELS INDICATE TWO
SIGNIFICANT SHORTWAVES EJECTING OUT OF THE LONG WAVE TROF WITH THE
FIRST ON A MON-TUE TIMEFRAME AND THE SECOND WED-THU. IN
GENERAL...THE ECMWF HAS CONSISTENTLY SHOWN HIGHER AMPLITUDE SHORT
WAVES WITH STRONGER SURFACE SYSTEMS BUT HAS ALSO BEEN INCONSISTENT
WITH THE EVOLUTION AND TIMING FROM RUN TO RUN.  THE GFS HAS BEEN
MORE CONSISTENT BUT ALSO TRENDING TOWARDS THE MEAN SOLUTION OF THE
LAST FEW ECMWF SOLUTIONS.

AT THIS POINT...INCLUDED CHC POPS JUST ABOUT THROUGH THE EXTENDED
PERIOD AS THE TIMING/AMPLITUDE IS JUST NOT THERE YET. THERE IS A
GOOD CHANCE THAT THERE WILL BE AT LEAST WET WEATHER LEADING UP TO
AND THROUGH THANKSGIVING AND A GOOD CHANCE OF IT BEING SNOW BY
FRIDAY OF NEXT WEEK.
&&

.AVIATION...(1145 PM EST TUE NOV 16 2010)
LITTLE CHANGE FROM 6 PM....VFR CIGS WILL REMAIN IN PLACE OVERNIGHT
AS EXPECTED. THE STRONG WARM ADVECTION TOWARD MORNING WILL PUSH THE
CLOUDS OUT. TILL THE SKIES CLEAR THERE WILL BE MODERATE ICING IN THE
CLOUDS AS FREEZING LEVELS OVERNIGHT WILL BE BELOW 2000 FT. SKIES
WILL BE MOSTLY CLEAR SATURDAY HOWEVER SOUTHWEST WINDS OF 25 TO 45
KNOTS IN THE 1000 TO 3000 FT AGL LAYER SHOULD RESULT IN MECHANICAL
TURBULENCE. WINDS WILL DECREASE SATURDAY EVENING. COULD BE MVFR CIGS
BEHIND THE FRONT SATURDAY NIGHT BUT THAT SHOULD NOT MOVE IN UNTIL
TOWARD MIDNIGHT SO I DID NOT PUT IT IN THE TAFS.

&&

.MARINE...(400 PM EST THU NOV 18 2010)
GALE WATCH WILL CONTINUE FOR FRIDAY...PRETTY STRONG WIND
FIELDS...BUT MOMENTUM TRANSFER WILL BE HAMPERED BY TEMPERATURE
STABILITY OVER THE LAKE. LAST EVENT WHICH WAS SIMILAR FAILED TO
PRODUCE GALES...AND SO AM EXPECTING A MARGINAL EVENT...ALTHOUGH
WAVES AT THE POINTS COULD APPROACH 8-10 FT FRIDAY AFTERNOON.

&&

.HYDROLOGY...(400 PM EST THU NOV 18 2010)
NO HYDRO ISSUES DUE TO NO MEASURABLE PCPN TODAY AND DRY CONDITIONS
TONIGHT THROUGH SUNDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...A GALE WATCH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING.

&&

SYNOPSIS:    COBB
SHORT TERM:  COBB
LONG TERM:   BM/COBB
AVIATION:    WDM
MARINE:      COBB
HYDROLOGY:   COBB
Hazardous weather outlook, Nov 18, 5:53 AM EST, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 AM EST THU NOV 18 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-191100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
553 AM EST THU NOV 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY OCCUR WITH THE COLD FRONT THAT TRACKS
THROUGH THE REGION MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-191100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
553 AM EST THU NOV 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS ARE EXPECTED FRIDAY INTO FRIDAY NIGHT...POSING A
RISK TO SMALL CRAFT.

A FEW THUNDERSTORMS MAY OCCUR WITH THE COLD FRONT THAT TRACKS
THROUGH THE REGION MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

Nearby

Gale Warnings in Michigan, 2010Every gale warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.